Looking out the window I can see the days getting longer with trees casting a shadow till around 7 pm. I remember the day Rachana landed for the first time in Toronto. It was the day before the summer solstice of 2007 and we had to wear sunglasses driving home around 8 pm.
Each medication she takes is obviously for a reason, and each one of them has some side effect. Almost every tablet or IV she receives is given with one or more warnings; headache, dry mouth, mouth sores, muscle ache, joints pain, dizziness, blurry vision, constipation, tingling sensation, dry skin, tiredness, tummy ache, etc. Each of these warnings, on their own, are no big deal but if you are taking 15 meds and 3 really crazy ones (chemo), the cumulative effect can wear you down. That’s what’s happening to Rachana. She is feeling the effects of each one of the things I listed above and mouth sores in particular are taking a toll. In all of the last 15 days, this morning was the first time she actually complained to me that it’s getting difficult. Her days are getting longer for a different reason.
Today she ate very little, threw up twice and the little lunch she had came right out. Not sure if the potency of the nausea meds is wearing off as the body gets used to it, but nausea was back. The doctors changed all her meds from tablet to IV form, so that’s one less swallowing effort. They say that on an average the WBC and ANC counts will start picking up around day 22-26. Only when the ANC starts picking up will her body heal the mouth sores. Until then, pain control as all that the doctors can do. She is now hooked to a narcotic pain reliever where she can push a handheld button to get a preset dose as frequently as every 15 mins. Side effects? dizzines and sleepy all day, which is not bad but she has go to the bathroom every 2-3 hrs, which is becoming a struggle.
Looking back, the last 2 weeks were pretty easy. We keep telling her that this will be behind us in 6-10 days when, we hope, the ANC count will start rising and she can enjoy the longer days.